ANXIETY
COMMUNITY
Anxiety-Antibiotics
Avatar_n_tn
by catori, Nov 21, 2007
I believe I have been experiencing severe panic attacks/ anxiety as a result of a combination of antibiotics I was on for an UTI.

I have stopped the antibiotics, abou 36 hours ago, and am wondering how long before they are out of my system? and when they are out, will the anxiety go away?

My GP prescribed a mild anti-anxiety drug and it has helped but not completely.. My heart is pounding and anytime I think of leaving the house I get sick to my stomach... Is there any way to fight these feelings without upping the dose of my medication.. and how long will this last?

Thank you for any help.
Related Discussions
Member Comments (62)
339226_tn?1201271807
by looking4answers40, Nov 21, 2007
I too am on an antibiotic for UTI but i'm not so sure the "antibiotic" itself will cause the anxiety. This would be something you should talk to your GP about. I have anxiety that comes and goes and i too start feeling really sick when i go to leave my house, shaking, nausea, lightheaded, ect...i've had anxiety on and off since my teens but never this bad so i too am looking for some advice and talking to my dr about it. which btw i have a drs appointment monday and i'm already getting nervous about going for fear that i will get lightheaded while i'm gone and laying down makes me feel better and i know that i cant just "lay down" while away from home. This anxiety thing can be very scary, I hope you find the answers your looking for. God Bless
Avatar_n_tn
by Jimbo49, Nov 21, 2007
What type of antibiotics were you on? There are some that do cause anxiety. I was on Biaxin and amoxicillin this summer and developed an anxiety problem from them.

Jimbo49
Avatar_n_tn
by catori, Nov 21, 2007
I was on Cipro for two weeks... then I switched to Bactrim for two days. (it really messed me up) and then back to the Cipro for three more days... I have had anxiety (minor) in the past... but never anything like this.

Jimbo49 How long did it take for the anxiety of yours to wear off? did your GP prescribe you anything? And did you do anything that made you feel better.

I don't get sick very often.. so this is all very scary to me. THank you for taking time out to answer my questions.

Avatar_n_tn
by Jimbo49, Nov 21, 2007
My anxiety has not gone away. Unfortunately is has gotten worse, I have tried several SSRI's and took Buspar for awhile. I am now try fluoxetine. What has worked the best is lorazapam which is addictive, but if it relieves the anxiety and allows you to live life so what. Diabetics need insulin what is the difference. I am going to give the fluoxetine another week with the lorazapam if it does not work I am just going to stick with the lorazapam. Good Luck to you. Try to learn now how to control it so it does not get out of control like mine did.

Jimbo 49
Avatar_n_tn
by KD108, Dec 02, 2007
Hi - and yes you are pretty definitely experiencing anxiety as a result of the use of antibiotics. This is a syndrome that is not well known or explored. I started getting
this same reaction - to any antibiotic - when I was about 36 years old. I have found
that by avoiding the use of antibiotics for a number of years - that when the need
for me to take them came up again - my body had adjusted and the reaction was
not so severe. But that was only for a period of about 10 days. Having to take
antibiotics for a prolonged period of 3 - 7 weeks will have the same disasterous
effects. Taking a good live acidopholis supplement and other probiotics can
decrease the adverse affects of the antibiotics. If you can get through it without the
use of tranquilizers - you will get through the cycle sooner. Taking Valium and such will mean that you will end up going through Valium withdrawal afterwards and that is really tough. I've been there.
Avatar_f_tn
by tostressed, Dec 02, 2007
Cipro is a quinolone antibiotic and they are known for giving extreme anxiety. I should know Cipro and Levaquin messed me up for a long time.  Look them up on line, you will see. I also got extreme joint and muscle pain from them. Something that I never had until I first took these antibiotics. They are now under adverse reactions in my med chart an are no longer given to me.
Avatar_n_tn
by Atilla, Dec 03, 2007
I have been on Levaquin for 15 days for a sinus infection.  I just hate it.  Anxiety, lightheadness, thrush.  I first was put on Avelox for  7 days prior for the infection and it also gave me the anxiety, plus hyperventiation.  It was a mess.  My doctor wanted me to tough it out with the Avelox by taking xanax to counteract the anxiety/hypervention.  I stopped it at 7 days and got on Levaquin.  No hyperventilation with that, but yes with the anxiety. etc.   I cannot take Biaxin because of other side effects such as naseous, irregular heartbeat, etc.   I have been taking Lorazepam for anxiety and it helps alot; it even helps me sleep pretty well.
Avatar_n_tn
by kariec, Jan 02, 2008
you seem to know some info on anxiety & antibiotics- i'm going through complete torment on rocephin injections right now for lyme disease.  i've gone through a few different oral ones that weren't doing the trick, and now the shots.  i've tried the IV's too, and it's sooo much worse.  i feel like howard huges craziness is overcoming me with the OCD, feelings of terror, panic attacks etc etc.  i don't know what to do.  i'll be on this stuff indefinitely, until the lyme is gone.  every anti-anxiety med i've tried makes it even worse and even the dr has no ideas left to offer.  help???
Avatar_n_tn
by Prisoner, Jan 02, 2008
I was put on Levaquin  and I started to really feel sick. so, after four days the doc switched me to amoxicillin and that didn't help either, so I just quit taking them. Turns out, I really didn't need them anyway as my tests showed up negative. Shortly thereafter I had a panic attack and ended up in the hospital emergency room not knowing what it was. Ever since then I have had severe anxiety and all kinds of nasty symptoms that have had me scared out of my mind. My doctor put me on xanax and I felt like I was getting addicted to it so he put me on busparin and that made me feel worse, he tried several different things, but the only one that was effective was the xanax. I had test after test to see if there was anything physically wrong with me and they all came back negative. I didn't want to get hooked on the xanax so just quit taking it cold turkey, now I find out that you are supposed to be weened off the drug (something my doctor didn't tell me) and I'm having some issues dealing with the withdrawel and side effects, or mabey it's all due to the anxiety? I thought I was losing my mind for a while there and it has been a living hell for the last three months, but I've found some things that help me cope. Excersize, eating right, no alcohol or drugs, message, accupuncture and keeping my mind occupied with something productive and positve. I don't know how long this anxiety will last, but hopefully not too much longer, it has been really tough, good luck with yours and just know your not alone out there.